North Carolina, 2014

Tornadoes and Hail in North Carolina, April 25, 2014

April 25, 2014 · NWS MHX · 22 events in 5 counties and zones

A cold front approached eastern North Carolina during the afternoon of April 25th 2014. Warm southerly winds ahead of the front produced good instability over the region and numerous showers and thunderstorms crossed during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
16
Property damage
$16 million
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A cold front approached eastern North Carolina during the afternoon of April 25th 2014. Warm southerly winds ahead of the front produced good instability over the region and numerous showers and thunderstorms crossed during the afternoon and evening. Two super-cell thunderstorms produced the bulk of the severe weather with multiple tornadoes reported in parts of Greene, Pitt and Beaufort counties. There was one indirect fatality as and elderly woman located near Washington died from pneumonia as a result of injuries sustained during the tornado. Total dollar damage was estimated at 15 million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Apr 25, 2:05 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 25, 2:05 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
305 PM EDT FRI APR 25 2014

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH FROM THE WEST LATER THIS EVENING.
A SECONDARY STRONGER COLD FRONT WILL CROSS THE AREA SATURDAY NIGHT
STALLING SOUTH OF THE REGION SUNDAY. DEVELOPING LOW PRESSURE IN THE
PLAINS WILL PUSH A WARM FRONT NORTH INTO THE AREA LATE MONDAY INTO
TUESDAY. THE FRONT IS EXPECTED TO STALL NEAR OR JUST TO THE NORTH INTO
THURSDAY. A COLD FRONT WILL PUSH OFFSHORE FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 225 PM FRIDAY...MAIN BAND OF CONVECTION ASSOC WITH
APPROACHING COLD FRONT AND SHRT WAVE WILL CROSS ERN NC LATE THIS
AFTN AND EARLY EVENING. INSTAB HAS INCREASED TO MODERATE LVLS WITH
CAPES AROUND 2000 AND SHEAR WILL BE INCREASING THRU THE AFTN AS
WINDS INCREASE AHEAD OF THE FRONT AND SHORT WAVE. COMBO OF INSTAB
AND SHEAR WL PRODUCE SVR WEATHER THREAT THRU EARLY EVENING ESPCLY
CNTRL AND NRN TIER. HAVE SEEM SOME REPORTS OF GOLF BALL SIZED HAIL
ACROSS CNTRL NC SO EXPECT COULD SEE ANY TYPE OF SEVERE INCLUDING
ISOLD TORN. TORNADO WATCH COVERS ALL BUT CARTERET THRU 01Z. DRY
AIR WILL SWEEP IN LATER THIS EVENING WITH PRECIP ENDING FROM W TO
E AND SKIES CLEARING LATER. LOWS WILL RANGE FROM LOWER 50S COOLER
INLAND SPOTS TO AROUND 60/LOWER 60S CNTRL BEACHES.

&&

.SHORT TERM /SATURDAY/...
AS OF 225 PM SATURDAY ...WEAK HIGH PRES WILL CROSS TO THE S WITH
DRY AIRMASS OVER THE REGION. EXPECT SUNNY SKIES AND MILD TEMPS
WITH HIGHS AROUND 80 INLAND TO LOWER 70S OBX. NW WIND WILL BE
GUSTY EARLY ESPCLY CNTRL/NRN CST THEN WILL DIMINISH AS HIGH QUICKLY
BUILDS TO THE S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
AS OF 300 PM FRI...NO BIG CHANGES TO LONG TERM PERIOD DUE TO
LITTLE OVERALL CHANGE TO SYNOPTIC REGIME. SECONDARY DRY COLD FRONT
WILL PUSH THROUGH THE REGION SAT NIGHT AND STALL TO THE S SUNDAY.
THICKNESSES DROP A BIT BEHIND THIS FRONT ESPECIALLY NE TIER WITH
HIGHS RANGING FROM LOWER 60S NE COAST TO MID/UPPER 70S SW. RIDGE
OF HIGH PRESSURE NEAR REGION SUN NIGHT INTO EARLY MON WILL SLIDE
OFFSHORE LATER MON WITH THE STALLED FRONT TO THE SW LIFTING NE AS
A WARM FRONT. MOISTURE WILL INCREASE LATER MON ESPECIALLY INLAND
AND CONTINUE SMALL POP IN THE AFTERNOON. ISENTROPIC LIFT WILL INC
MON NIGHT INTO TUE WITH PRECIP CHANCES INC QUITE A BIT.

ONLY REAL CHANGE WAS TO LOWER POPS TUE NIGHT INTO WED...AS BOTH
OPERATIONAL RUNS OF GFS/ECM INDICATE BRIEF RIDGING OVER THE AREA
WITH DEEP LAYER FLOW BECOMING S TO SW. STACKED UPPER LOW STALLS
NEAR SOUTHERN GREAT LAKES WITH FRONTAL ZONE EXTENDING FROM THIS
LOW TO NEAR OR JUST N AND W OF THE REGION. MOIST SW FLOW ALOFT
WILL LEAD TO PERIODS OF SHRA AND POSS TSRA LATE IN THE PERIOD AND
HAVE POPS MAINLY IN THE CHC TO GOOD CHC RANGE THIS FAR OUT. WILL
BE MAINLY IN WARM SECTOR WITH HIGHS ABOVE CLIMO THROUGH THE LONG
TERM...WITH WARMEST READINGS WED WITH HIGHS INTO THE 80S.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM /TONIGHT THROUGH 18Z SATURDAY/...
AS OF 135 PM FRIDAY...VFR CONDITIONS WILL DOMINATE MOST OF THE TAF
PERIOD WITH SUB-VFR CONDITIONS. SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA THIS
AFTERNOON INTO THE EVENING...BRING CONDITIONS TO SUB-VFR. EXPECT
TS BTW 22Z TO 04Z PERIOD ACROSS ALL TAF SITES...BRING CONDITIONS
TO MVFR. GUSTY WINDS WILL CONTINUE TO INCREASE AHEAD OF THE COLD
FRONT UP TO 20 KTS. SOME HIGHER GUSTS CAN OCCUR ASSOCIATED WITH
THUNDERSTORMS. ONCE THE COLD FRONT PASSES THE TAF SITES...CEILING
CONDITIONS WILL IMPROVE BACK TO VFR WITH SKIES CLEARING BY 06Z.

LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
AS OF 3 PM FRI...HIGH PRESSURE WILL DOMINATE SAT NIGHT THOUGH MON
WITH MAINLY VFR EXPECTED. WARM FRONT WILL LIFT N THROUGH THE
REGION MON NIGHT AND TUES WITH INCREASING CHANCE OF SHRA AND
POSSIBLY TSRA WITH SOME REDUCED FLIGHT CATEGORIES POSSIBLE. MAINLY
DRY TUE NIGHT AND WED WITH PRECIP CHANCES AGAIN INC LATER IN THE
WEEK WITH REDUCED CIGS/VSBYS POSSIBLE.

&&

.MARINE...
SHORT TERM /TONIGHT AND SAT/...
AS OF 225 PM FRIDAY...GRDNT WILL CONT TIGHTEN THIS AFTN AND EARLY
EVENING AHEAD OF COLD FRONT WITH S/SW WINDS INCREASING TO 15 TO 25
KTS. CONT SCA HEADLINE SRN AND CNTRL CSTL WTRS. AS FRONT CROSSES
LATER TONIGHT WINDS WILL SHIFT TO NW AND REMAIN GUSTY INTO SAT
MORN. EXTENDED SCA FOR CNTRL WTRS TILL LATER SAT MORN AS SOME
GUST TO 25 KTS AND POSS 6 FT SEAS WILL CONT ESPCLY OUTER WATERS.
AS HIGH PRES CROSSES TO THE S LATER SAT WINDS WILL RAPIDLY
DIMINISH AND GRAD BECOME SW WITH SEAS SUBSIDING TO 2 TO 4 FT
HIGHEST OUTER CNTRL WTRS.

LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
AS OF 330 AM FRI...SECONDARY COLD FRONT WILL SAG SOUTHEAST
THROUGH THE WATERS LATE SAT NIGHT. WSW WINDS COULD REACH 15-20 KTS
AHEAD THE FRONT SAT NIGHT WITH NNE WINDS CLOSE TO 15-20 KTS
CENTRAL AND NORTHERN WATERS BEHIND FRONT EARLY SUN. SEAS MAINLY
2-4 FT SAT NIGHT AND SUN...WITH POSSIBLY SOME A FEW 6 FOOTERS OUTER
CENTRAL AND NORTHERN WATERS ON SUN WITH MODERATE NE WINDS. HIGH
PRESSURE WILL LINGER NEAR THE REGION SUN NIGHT THROUGH MON WITH
LIGHT WINDS AND SEAS DROPPING TO 2 TO 3 FT. WARM FRONT WILL LIFT
NORTH THROUGH THE WATERS TUES WITH S WINDS INCREASING TO NEAR 20
KTS AND SEAS BUILDING 3 TO 5 FT. SW FLOW INC WED THROUGH THE END
OF THE WEEK WITH WIDESPREAD SCA POSSIBLY DEVELOPING.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 AM EDT SATURDAY FOR AMZ152-154.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT SATURDAY FOR AMZ156-158.

&&

SYNOPSIS...RF
NEAR TERM...RF
SHORT TERM...RF
LONG TERM...TL/DAG
AVIATION...BM/TL
MARINE...RF/TL
Hazardous weather outlook, Apr 25, 2:59 AM EST, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
359 AM EDT FRI APR 25 2014

NCZ029-044>047-079>081-090>095-098-103-104-260800-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
359 AM EDT FRI APR 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY ACROSS
EASTERN NORTH CAROLINA. THE PRIMARY THREAT WILL BE STRONG DAMAGING
WINDS DURING THE LATE AFTERNOON AND EVENING HOURS. AN ISOLATED
TORNADO IS ALSO POSSIBLE. THE BEST TIMING WOULD APPEAR TO BE FROM
ROUGHLY 3 TO 4 PM THROUGH ABOUT 11 PM THIS EVENING. THE WESTERN
AND NORTHERN SECTIONS OF EASTERN NORTH CAROLINA APPEAR TO HAVE THE
GREATEST THREAT OF SEEING SEVERE WEATHER AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 25, 12:16 PM EST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
116 PM EDT FRI APR 25 2014

NCZ029-044-251815-
MARTIN-PITT-
116 PM EDT FRI APR 25 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS MARTIN AND PITT COUNTIES
THROUGH 215 PM EDT...

AT 116 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
STATON...OR ABOUT 7 MILES NORTH OF GREENVILLE...MOVING NORTH AT 30
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ROBERSONVILLE......
PARMELE...EVERETTS...GOLD POINT......HASSELL...OAK CITY...HAMILTON.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3601 7720 3599 7719 3593 7719 3594 7713
      3593 7712 3593 7709 3563 7724 3569 7745
      3583 7740 3583 7735 3591 7735 3594 7737
      3606 7733
TIME...MOT...LOC 1716Z 199DEG 28KT 3575 7731

TL
Special weather statement, Apr 25, 2:52 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
352 PM EDT FRI APR 25 2014

NCZ044-079-252045-
GREENE-PITT-
352 PM EDT FRI APR 25 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS PITT AND GREENE COUNTIES
THROUGH 445 PM EDT...

AT 352 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 17
MILES WEST OF SHINE...OR ABOUT 8 MILES NORTHWEST OF GOLDSBORO...
MOVING NORTHEAST AT 35 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...LINDELL...
WALSTONBURG......CASTORIA...FARMVILLE......FOUNTAIN...BELL ARTHUR...
BRUCE.

THIS STORM HAS A HISTORY OF PRODUCING 1 INCH HAIL.

HAZARDS INCLUDE...
NICKEL TO QUARTER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3557 7783 3568 7767 3576 7752 3555 7740
      3542 7783 3543 7783
TIME...MOT...LOC 1952Z 246DEG 32KT 3546 7804

$$ 9

The radar

The Raleigh/Durham radar (KRAX), 68 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

16 hail, 5 tornado, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
April 25, 3:16 PM EST
Where
Greene County, 0.89 mi NE of Shines Xrds
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
35.440, -77.790

Tree blown down onto mobile home.

Tornado, Greene

When
April 25, 3:38 PM EST to 3:39 PM EST
Where
Greene County, 3.53 mi NNE of Shines Xrds to 3.78 mi NNE of Shines Xrds
Rating
EF0
Path length
0.27 mi
Path width
50 yd
Property damage
$95,000
Reported by
NWS Storm Survey
Coordinates
35.479, -77.782

A brief tornado touched down approximately 3 miles north of Shine near the intersection of Shine Road and Kearney Cemetery Road. The tornado was rated as an EF0 with winds estimated at 80 mph. Six homes were impacted with damage to mainly siding and porches. One mobile home was severely damaged from a tree falling on it. An amateur radio antenna was also bent in half. there were no injuries or fatalities associated with this tornado.

Tornado, Greene

When
April 25, 3:46 PM EST to 3:50 PM EST
Where
Greene County, 2.25 mi W of Wootens Xrds to 1.32 mi ESE of Appie
Rating
EF1
Path length
4.18 mi
Path width
125 yd
Property damage
$210,000
Reported by
NWS Storm Survey
Coordinates
35.530, -77.740

The tornado touched down at a farm along Beamon Old Creek Road producing EF1 damage with winds estimated at 110 mph. One side of a poultry farm was destroyed, moderate damage was also noted to outbuildings and two homes. The tornado then moved through farm and wooded areas before causing EF0 to low end EF1 damage to several mobile homes and one store near the intersection of Speights Bridge Road and Walston Road. The tornado then again moved over farm and wooded areas before dissipating near Howell Swamp Church Road. There were no injuries or fatalities associated with this tornado.

Hail, Martin

When
April 25, 3:57 PM EST
Where
Martin County, 6.78 mi SE of Williamston Hrrs Arp
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.740, -76.980

Hail, Pitt

When
April 25, 3:57 PM EST
Where
Pitt County, 0.89 mi SE of Farmville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.590, -77.590

Hail, Pitt

When
April 25, 3:59 PM EST
Where
Pitt County, 0.89 mi SW of Farmville Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.590, -77.630

Hail, Pitt

When
April 25, 4:00 PM EST
Where
Pitt County, 0.89 mi SE of Farmville
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
35.590, -77.590

Golf Ball size hail off of Chinquapin Road in Farmville.

Tornado, Pitt

When
April 25, 4:18 PM EST
Where
Pitt County, 1.12 mi E of Arthur
Rating
EF0
Path length
0.01 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
35.600, -77.460

Trained spotter observed a tornado briefly touch down about 5 miles west of Greenville. There was no observed damage.

Hail, Martin

When
April 25, 4:52 PM EST
Where
Martin County, 0.56 mi E of Williamston
Measured
1 in hail
Reported by
State Official
Coordinates
35.850, -77.060

Hail, Martin

When
April 25, 5:16 PM EST
Where
Martin County, 0.89 mi NE of Hamilton
Measured
1 in hail
Reported by
State Official
Coordinates
35.940, -77.210

Hail, Lenoir

When
April 25, 5:40 PM EST
Where
Lenoir County, 0.69 mi S of Mewborn Xrds
Measured
1 in hail
Reported by
State Official
Coordinates
35.340, -77.600

Hail, Lenoir

When
April 25, 5:40 PM EST
Where
Lenoir County, 2.36 mi WNW of Stallings Afb
Measured
0.75 in hail
Reported by
State Official
Coordinates
35.340, -77.670

Hail, Greene

When
April 25, 5:40 PM EST
Where
Greene County, 0.56 mi E of Snow Hill
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.450, -77.670

Hail, Greene

When
April 25, 5:45 PM EST
Where
Greene County, 0.56 mi W of Rookerton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.420, -77.590

Hail, Pitt

When
April 25, 6:10 PM EST
Where
Pitt County, 0.56 mi E of Ayden
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.470, -77.420

Hail, Pitt

When
April 25, 6:20 PM EST
Where
Pitt County, 0.89 mi SW of Mc Gowans Xrds
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
35.510, -77.330

CoCoRaHS observer reported golf ball and larger hail that dented car roofs.

Hail, Pitt

When
April 25, 6:21 PM EST
Where
Pitt County, 1.78 mi SW of Galloway Xrds
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.530, -77.290

Tornado, Pitt

When
April 25, 6:22 PM EST to 6:24 PM EST
Where
Pitt County, 1.49 mi NNE of Shelmerdine to 2.15 mi SSE of Black Jack
Rating
EF2
Path length
1.13 mi
Path width
75 yd
Property damage
$600,000
Reported by
NWS Storm Survey
Coordinates
35.470, -77.260

The tornado touched down approximately one mile northeast of Chicod causing EF1 damage to hard and softwood trees. The tornado then caused EF1 to low end EF2 damage with winds estimated to 115 mph as it hit several mobile homes, some of which were destroyed. Farm equipment and outbuildings were damaged along Blackjack-Simpson Road. A tractor trailer was flipped as well before the tornado dissipated across some farm fields. There were no injuries reported with this tornado.

Tornado, Beaufort

When
April 25, 6:35 PM EST to 7:10 PM EST
Where
Beaufort County, 1.32 mi WSW of Chocowinity to 1.78 mi NW of Yeatesville
Rating
EF3
Path length
20.99 mi
Path width
350 yd
Deaths
0 direct, 1 indirect
Injuries
16 direct, 0 indirect
Property damage
$15 million
Reported by
NWS Storm Survey
Coordinates
35.510, -77.120

The tornado touched down approximately 1.5 miles west of Chocowinity along Taylor Road causing EF0 damage to trees and mobile homes. The tornado then strengthened to a strong EF2 as it impacted many homes and businesses from the intersection of U.S. Highway 17 and North Carolina Highway 33 eastward for about 1 mile. Several homes had significant damage in this area with numerous trees snapped.

The tornado reached EF3 intensity with winds estimated at 150 mph as it impacted homes along Whichards Beach Road from near Warrens Way to Harbor Drive. Many homes in this area were severely damaged or destroyed. Numerous vehicles and boats were damaged or destroyed.

The tornado then moved into the Washington Park area near Shorewood Drive and Daniels Drive after crossing the Pamlico River. Strong EF2 damage continued for about five miles as the tornado tracked eastward across U.S. Highway 264 to just north of the intersection of North Carolina Highway 32. Extensive damage occurred to numerous homes with some completely destroyed. The tornado continue to track east of North Carolina Highway 32 and north of U.S. Highway 264 for about 10 miles producing mainly EF0 to EF1 damage. The tornado finally dissipated near the Terra Ceia farms area.

There was one indirect fatality and 16 injuries associated with this tornado. It is estimated 150 to 200 homes and structures were damaged with many destroyed.

Hail, Beaufort

When
April 25, 6:47 PM EST
Where
Beaufort County, 0.56 mi W of Washington Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.570, -77.060

Hail, Beaufort

When
April 25, 6:50 PM EST
Where
Beaufort County, 0.69 mi S of Washington Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
35.560, -77.050

Hail, Beaufort

When
April 25, 6:53 PM EST
Where
Beaufort County, 0.56 mi W of Washington Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.570, -77.060

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Beaufort2014-05-2394FemaleMobile/Trailer HomeIndirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyThe tornado archive for North Carolina, 2014Warnings in North Carolina, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505652, 505507, 505633, 505638, 505639, 505636, 505637, 505735, 505645, 505644, 505640, 505641, 505643, 505642, 505646, 505651, 505647, 505634, 505635, 505648, 505649, 505650.